NewsNational

Actions

Pharmacy tests turn up another cancer-causing compound in heart drugs

Posted: 5:39 AM, Jun 19, 2019
Updated: 2019-06-19 08:39:47-04
Pharmacy tests turn up another cancer-causing compound in heart drugs

Tests by an online pharmacy turned up another cancer-causing compound in heart medications, and these drugs haven't been recalled.

Drugs containing valsaratan, losartan and irbesartan made by a variety of companies in a variety of countries have been taken off pharmacy shelves since July, when tests turned up chemicals in them that are considered carcinogens. The recalls of these angiotensin II receptor blockers or ARBs continue to expand. The US Food and Drug Administration keeps a regularly updated list of the drugs that have been recalled .

In this case, it's not a recall. Instead, Valisure, an online pharmacy, says it tests "every batch of medicine it dispenses." In running tests that include FDA standard assays and some proprietary analytical technologies, the pharmacy found N- Dimethylformamide , or DMF, in what it considers a high level in specific lots of the drug valsartan. It shared these details with the FDA in a citizen petition June 13 . It said it did so to bring attention to the FDA and to request that the agency take action.

DMF is a solvent that can cause liver damage, cancer and other adverse health issues, according to the US Centers for Disease Control and Prevention. It is used in chemical manufacturing and pharmaceutical production and is in some textile pigments, dyes, printing materials, paint stripping solvents and coatings.

FDA spokesman Jeremy Kahn wrote in an email that, generally, the FDA will not comment on third-party research "but evaluates it as a part of the body of evidence to further our understanding about a particular issue and assist in our mission to protect public health."

"The FDA will review the Citizen Petitions and respond directly to the petitioner."

Kahn added that there are international standards about how much DMF is allowed in drug products. It is categorized as a Class 2 Residual Solvent with a permissible daily exposure of 8.8 milligrams per day.

"It is important to note that the amounts of DMF being reported are more than 100 items less than those determined by international standards as the level of concern to patients," Kahn said.

The drugs that have been recalled by the FDA have been contaminated with a few different impurities including N-nitrosodimethylamine, or NDMA, which is considered a possible carcinogen by the US Environmental Protection Agency .

NDMA is an organic chemical used to make liquid rocket fuel and a byproduct from manufacturing some pesticides and processing fish. NDMA can be unintentionally introduced into manufacturing through certain chemical reactions.

The FDA's last recall update was from June 12 , when Teva Pharmaceuticals expanded its voluntary recall to include seven additional lots of 50 and 100 milligram losartan potassium tablets labeled by Golden State Medical Supply. This recall was due to unacceptable amounts of N-Nitroso-N-methyl-4-aminobutyric acid or NMBA . This impurity is also a known animal and potential human carcinogen.

Kahn said the FDA will continue to prioritize the investigation into the issues involving ARBs and will continue to provide updates.

What to do you if you take ARBs

ARBs are drugs that block angiotensin, a potent chemical in your blood that causes muscles surrounding blood vessels to contract, from binding with angiotensin II receptors. When the chemical binds, it narrows the vessels, and that can cause high blood pressure.

If you take any of the products that are recalled or mentioned in the Valisure petition and are worried about it, the FDA's Center for Drug Evaluation and Research offers a toll-free number -- (855) 543-3784 -- that is staffed by pharmacists and nurses. Email inquiries can be sent to druginfo@fda.hhs.gov.

It's also important to talk with your doctor or pharmacist before changing any routine with your medicine. They might be able to switch you to a version made by a company that's not on the recall list.

The FDA also suggests taking the drug you have until your doctor or pharmacist provides a replacement.

"The key with this is, patients should not stop taking their medication abruptly, that definitely can be harmful," Dr. Mary Ann Bauman, a representative for the American Heart Association, said in July after the first recall was announced. "You don't want to jump to any conclusions on your own about this medication, or any medication for that matter. Definitely talk with your doctor first."